Missouri, 2004

Tornado in Missouri, November 1, 2004

November 1, 2004 · NWS SGF · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 1, 3:45 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 1, 3:45 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 AM CST MON NOV 1 2004

...MAJOR FLOOD EVENT UNFOLDING ACROSS THE MISSOURI OZARKS...

DISCUSSION...
SERIOUS CONCERNS REVOLVE AROUND FLOODING OVER THE NEXT 24 HOURS.
WATER VAPOR IMAGERY INDICATES THE PRIMARY UPPER LEVEL COLD CORE
BEGINNING TO WRAP UP OVER NORTHERN NEW MEXICO.  THE PROBLEM IS THAT
THE SYSTEM HAS DUG FURTHER SOUTH THAN EXPECTED...RESULTING IN A
SLOWER FRONTAL AND UPPER LOW PASSAGE THAN INITIALLY THOUGHT.  IN
RESPONSE...THE GULF OF MEXICO MOISTURE TAP WILL REMAIN IN TACT OVER
THE OZARKS FOR SEVERAL MORE HOURS...ALLOWING FOR A PROLONGED PERIOD
OF HEAVY RAIN...ENHANCING THE FLOOD POTENTIAL.  THE RAINFALL HAS
PROVED TO BE VERY EFFICIENT IN NATURE AS RADAR ESTIMATES FROM THE
KSGF 88-D ARE UNDERESTIMATING HOURLY AND STORM TOTALS.

A CARPET BOMB FLASH FLOOD WARNING HAS BEEN ISSUED FOR SEVERAL COUNTIES
FROM SOUTHWEST MISSOURI UP INTO THE LAKE OF THE OZARKS REGION.  STAY
TUNED FOR FUTURE WARNINGS AND STATEMENTS CONCERNING THIS LIFE
THREATENING WEATHER EVENT.

BOTH THE GFS AND THE ETA SHIFTS THE BELT OF HEAVY RAIN EAST WITH
TIME TODAY...LINGERING THIS LINE OVER SOUTH CENTRAL MISSOURI A FEW
HOURS INTO TONIGHTS PERIOD.  GIVEN THE POSITIONING OF THE UPPER LOW
AND LONG WAVE TROUGH...THIS BAND OF HEAVY PRECIPITATION MAY PROGRESS
MUCH SLOWER THAN THE MODELS INDICATE.  IN ANY CASE...PRECIPITATION
CHANCES REMAIN HIGH AND THIS WILL BE REFLECTED IN THE GRIDS AND
ZONES.

UNTIL THE PASSAGE OF THE MAIN SYSTEM GETS THROUGH...PRECIPITATION
CHANCES ARE GOING TO EXIST.  AS OF NOW...THE GFS HAS THE UPPER LOW
SWINGING THROUGH DURING THE DAY ON WEDNESDAY.  THEREFORE HAD TO
INTRODUCE LIKELY POPS IN THIS PERIOD.  AS A MATTER OF FACT...THE GFS
DOESNT GIVE THE AMOUNT OF QPF JUSTICE.  THE MODEL IS WAY UNDERDONE
SO LOOK FOR ANOTHER ROUND OF HEAVY RAIN ON WEDNESDAY.  WOULDNT BE
SURPRISED TO SEE THE UPPER LOW SWING THROUGH EVEN SLOWER THAN THE
CURRENT SOLUTION...SO POPS MAY NEED TO BE INTRODUCED INTO WEDNESDAY
NIGHTS PERIOD AS WELL.

HEADING INTO THE LONG TERM...MEDIUM RANGE MODELS STILL INDICATE A
PERIOD WITH ZONAL FLOW ACROSS THE LOWER 48.  MUCH COOLER
TEMPERATURES WILL EXIST WITH HIGHS ONLY IN THE 50S...AND LOWS IN THE
30S AND 40S.  AS OF RIGHT NOW...I CANT PINPOINT ANY PERIODS WHERE
PRECIPITATION CHANCES EXIST.  HOWEVER...GIVEN THE SERIES OF
SHORTWAVES THAT WILL MIGRATE THROUGH THE FLOW...PRECIPITATION
CHANCES WILL LIKELY BE INTRODUCED WITH TIME IN A FEW OF THESE
PERIODS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE THE PRIMARY AVIATION HAZARD ACROSS
EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TODAY.  LOOK FOR
THIS BAND OF HEAVIER PRECIPITATION TO REMAIN OVER THE REGION THROUGH
MUCH OF TODAY.  THIS WILL ULTIMATELY LOWER CEILINGS TO IFR
CONDITIONS WITH THE HEAVIER PRECIPITATION...WITH VARIABLE
VISIBILITIES.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WARNINGS IN EFFECT THROUGH 900AM FOR SEVERAL
COUNTIES OVER SOUTHWEST AND CENTRAL MISSOURI.

KS...NONE.

CRAMER
Hazardous weather outlook, Oct 31, 9:55 PM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CST SUN OCT 31 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
955 PM CST SUN OCT 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  MUCH OF EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI THROUGH
  TONIGHT.

  DISCUSSION:

  A WARM FRONT WILL MOVE NORTHWARD INTO THE MISSOURI OZARKS REGION
  TONIGHT. AMPLE MOISTURE FROM THE GULF OF MEXICO WILL INTERACT WITH
  THE FRONT TO CONTINUE PRODUCING WIDESPREAD SHOWERS WITH EMBEDDED
  THUNDERSTORMS. OCCASIONAL HEAVY RAINFALL IS EXPECTED AND FLOODING
  WILL BE POSSIBLE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  RAIN AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY
  NIGHT. ALTHOUGH A FEW THUNDERSTORMS MAY PRODUCE CLOUD TO GROUND
  LIGHTNING...THE PRIMARY HAZARD WILL BE FLOODING DUE TO SATURATED
  SOILS FROM PREVIOUS RAINFALL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
  SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL TOTALS.

TERRY

In the hours before

Local storm report, Nov 1, 3:54 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0354 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      15 N WARSAW             38.46N 93.38W
11/01/2004                   BENTON             MO   LAW ENFORCEMENT

            FLOODING ON HIGHWAY 65 NEAR THE INTERSECTION OF HWY 52.
            REPORTED BY LAW ENFORCEMENT.

0330 AM     FLASH FLOOD      WARSAW                  38.25N 93.38W
11/01/2004                   BENTON             MO   LAW ENFORCEMENT

            FLOODING REPORTED ON ROADS AND HIGHWAYS. FLOODING OVER
            HIGHWAY 65 1.5 MILES NORTH OF WARSAW. REPORTED BY LAW
            ENFORCEMENT.
Local storm report, Nov 1, 3:55 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0355 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLOOD            NEOSHO                  36.87N 94.37W
11/01/2004                   NEWTON             MO   LAW ENFORCEMENT

            ONGOING STREET FLOODING IN NEOSHO. REPORTED BY LAW
            ENFORCEMENT.
Local storm report, Nov 1, 4:17 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0417 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0413 AM     FLASH FLOOD      BUFFALO                 37.65N 93.10W
11/01/2004                   DALLAS             MO   LAW ENFORCEMENT

            SERIOUS STREET FLOODING IN BUFFALO. REPORTED BY LAW
            ENFORCEMENT.
Local storm report, Nov 1, 4:26 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0426 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLASH FLOOD      WILLARD                 37.30N 93.43W
11/01/2004                   GREENE             MO   LAW ENFORCEMENT

            STREET FLOODING. NEW MELLVILLE ROAD (FARM RD 84).
            REPORTED BY LAW ENFORCEMENT.
Local storm report, Nov 1, 5:00 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0500 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 AM     FLASH FLOOD      3 N EBENEZER            37.37N 93.32W
11/01/2004                   GREENE             MO   LAW ENFORCEMENT

            ROAD FLOODED 1 MILE EAST OF THE INTERSECTION OF HWY 13
            AND CC HWY. PERSON OR PERSONS TRAPPED IN AN AUTOMOBILE.
            REPORTED BY LAW ENFORCEMENT.
Local storm report, Nov 1, 5:02 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0502 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 AM     FLASH FLOOD      BUFFALO                 37.65N 93.10W
11/01/2004                   DALLAS             MO   LAW ENFORCEMENT

            HIGHWAY 65 FLOODED. REPORTED BY LAW ENFORCEMENT.

The radar

The Springfield radar (KSGF), 36 km away, was scanning. The volume nearest the first event began at 11:16 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Webster

When
November 1, 5:15 AM CST to 5:22 AM CST
Where
Webster County, 5 mi S of Northview
Rating
F1
Path length
6 mi
Path width
500 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
37.217, -93.000

A tornado that developed along a line of weak showers destroyed three barns and damaged a house over rural Webster County. The tornado was on the ground for approximately six miles, and downed numerous trees along it's path. The average path width was approximately 500 yards wide, however, the path width maxed out at one quarter of a mile wide near Land Slide Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426668.